Wieferich’s criterion and the abc-conjecture. (English) Zbl 0654.10019

The following result is proved. The so called “abc-conjecture” of Masser and Oesterlé implies that the number of primes less than \(X\) for which \(\alpha^{p-1}\not\equiv 1 \pmod{p^2}\) where \(\alpha\) is a fixed rational number and \(\alpha \neq \pm 1,0\), is at least \(O(\log X)\). An analogous result is also proved for points of infinite order on elliptic curves having certain \(j\)-invariants. The proofs base on several skillful lemmas.


11D41 Higher degree equations; Fermat’s equation
14H52 Elliptic curves
Full Text: DOI

Online Encyclopedia of Integer Sequences:

Wieferich primes: primes p such that p^2 divides 2^(p-1) - 1.


[1] Apostol, T., (Introduction to Analytic Number Theory (1976), Springer-Verlag: Springer-Verlag New York) · Zbl 0335.10001
[2] Granville, A., Powerful numbers and Fermat’s last theorem, C.R. Math. Rep. Acad. Sci. Canada, 8, 215-218 (1986) · Zbl 0595.10011
[3] Granville, A.; Monagan, M., The first case of Fermat’s last theorem is true for all prime exponents up to 714, 591, 416, 091, 389, Trans. Amer. Math. Soc., 306, 329-359 (1988) · Zbl 0645.10018
[4] Johnson, W., On the non-vanishing of the Fermat quotient modulo \(p\), J. Reine Angew. Math., 292, 196-200 (1977) · Zbl 0347.10001
[5] Brillhart, J.; Tonascia, J.; Weinberger, P., On the Fermat quotient, (Atkin, A. O.L.; Birch, B. J., Computers in Number Theory (1971), Academic Press: Academic Press New York/London), 213-222 · Zbl 0217.03203
[6] Ribenboim, R., (13 Lectures on Fermat’s Last Theorem (1979), Springer-Verlag: Springer-Verlag New York) · Zbl 0456.10006
[7] Silverman, J. H., (The Arithmetic of Elliptic Curves (1986), Springer-Verlag: Springer-Verlag New York) · Zbl 0585.14026
[8] Silverman, J. H., Integral points on curves and surfaces, (Journées Arithmétiques—Ulm (1987), Springer-Verlag), in press · Zbl 0979.11037
[9] Wieferich, A., Zum letzten Fermat’schen Theorem, J. Reine Angew. Math., 136, 293-302 (1909)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.